Alert archive / Missouri / Flash Flood Warnings in 2010
Flash Flood Warning 22, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 20, 2010, 3:53 AM CDT for Crawford County, Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2010, 3:53 AM CDT (08:53 UTC)
- Expired
- May 20, 2010, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, MO
The radar
The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:37 AM CDT | HEAVY RAIN 2.4 | 7 S Steelville, MO | RAINFALL SINCE MIDNIGHT. |
| May 20, 5:37 AM CDT | HEAVY RAIN 2.4 | Steelville, MO | RAINFALL SINCE MIDNIGHT. |
| May 20, 7:25 AM CDT | FLASH FLOOD | Bourbon, MO | RISING WATER HAS BEGUN TO COVER COUNTY ROADS C AND N OUT OF BOURBON. |
| May 20, 9:50 AM CDT | FLOOD | 3 Ne Steelville, MO | LOW WATER CROSSING ALONG STATE HIGHWAY TT IMPASSABLE |
| May 20, 9:50 AM CDT | FLOOD | 4 Wnw Bourbon, MO | LOW WATER CROSSINGS ALONG ARGO ROAD IMPASSABLE. |
| May 20, 9:50 AM CDT | FLOOD | 6 W Cherryville, MO | LOW WATER CROSSINGS ALONG CHERRY VALLEY ROAD AND HIGHWAY AA WEST NEAR MERAMEC FARMS ROAD IMPASSABLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 212 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
965
WGUS53 KLSX 200853
FFWLSX
MOC055-201500-
/O.NEW.KLSX.FF.W.0022.100520T0853Z-100520T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
353 AM CDT THU MAY 20 2010
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 1000 AM CDT
* AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR AND RAIN GAGE DATA INDICATE BETWEEN ONE TO TWO
INCHES OF RAIN FELL OVER CRAWFORD COUNTY SINCE MIDNIGHT...
AND ADDITIONAL RAIN OF AROUND AN INCH MAY FALL DURING THE REMAINDER
OF THE PREDAWN HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOURBON...CUBA...STEELVILLE...CHERRYVILLE AND LEASBURG. RAPID
RISES IN WATER LEVELS CAN BE EXPECTED ALONG CROOKED CREEK AND
BENTON CREEK...IN SOUTHWEST CRAWFORD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.
&&
LAT...LON 3770 9132 3778 9132 3779 9154 3821 9154
3820 9110 3778 9111 3774 9111 3774 9116
3770 9116
$$
TRUETT1 follow-up statement
164
WGUS73 KLSX 201233
FFSLSX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 AM CDT THU MAY 20 2010
MOC055-201500-
/O.CON.KLSX.FF.W.0022.000000T0000Z-100520T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD MO-
733 AM CDT THU MAY 20 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CRAWFORD COUNTY UNTIL
1000 AM CDT...
ALTHOUGH THE WET WEATHER IS TAPERING OFF OVER THE AREA...RUNOFF FROM
THE HEAVY OVERNIGHT RAINS IS CAUSING FLOODING PROBLEMS THIS MORNING.
THE CRAWFORD COUNTY SHERIFFS OFFICE INDICATES RISING WATER HAS BEGUN
TO COVER COUNTY ROADS C AND N OUT OF BOURBON. IN ADDITION...CREEKS
ARE RISING IN THE STEELVILLE AREA...AND OFFICIALS ARE CLOSELY
MONITORING THESE WATER LEVELS.
RAINFALL REPORTS AND RADAR ESTIMATES INDICATE THAT ONE TO THREE
INCHES OF RAIN HAS FALLEN OVER CRAWFORD COUNTY SINCE MIDNIGHT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOURBON...
CUBA...STEELVILLE...CHERRYVILLE AND LEASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS.
&&
LAT...LON 3770 9132 3778 9132 3779 9154 3821 9154
3820 9110 3778 9111 3774 9111 3774 9116
3770 9116
$$
TRUETTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:34 AM CDT, 19 minutes earlier.
Area forecast discussion, May 20, 3:34 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
334 AM CDT THU MAY 20 2010
.DISCUSSION...
/332 AM CDT THU MAY 20 2010/
PRIMARY CONCERNS THIS MORNING ARE POPS AND QPF THRU FRIDAY. STRONG
MCS MOVING THROUGH OKLAHOMA AND ARKANSAS THIS MORNING APPEARS TO BE
EATING INTO SOME OF THE EXPECTED HEAVIER RAINFALL FOR OUR AREA.
RADAR RETURNS HAVE DEFIANTLY WEAKENED OVER SOUTHWEST MISSOURI NORTH
OF THE MCS...AND SURFACE OBS HAVE GENERALLY BEEN REPORTING LESS THAN
.30 INCH PER HOUR WITH MANY REPORTS BETWEEN .10 AND .20 INCH PER
HOUR. NAM/GFS/GEM APPEAR TO BE CAPTURING THIS WEAKENING TREND
FAIRLY TO VARYING DEGREES AS THEY WEAKEN THE AREA OF 850MB MCON
LATER THIS MORNING. THIS COULD BE IN RESPONSE TO RAIN COOLED AIR
NORTH OF THE MCS INTERFERING WITH THE ISENTROPIC LIFT/MOISTURE
TRANSPORT INTO THE AREA. THIS IDEA IS BORNE OUT IN THE 4KM NCEP
WRF-NMM WHICH APPEARS TO BE PERFORMING VERY WELL SO FAR THIS
MORNING. HAVE THEREFORE LOWERED QPF SEVERAL TENTHS OF AN INCH
ACROSS THE AREA AFTER 12Z TODAY. THAT BEING SAID...I STILL THINK
MOST IF NOT ALL OF THE CWA WILL SEE AT LEAST SOME LIGHT TO MODERATE
RAINFALL TODAY...SO CATEGORICAL POPS ARE STILL APPROPRIATE.
ANOTHER ROUND OF PRECIPITATION SHOULD BREAK OUT THIS
AFTERNOON OVER PARTS OF WESTERN/SOUTHWESTERN MISSOURI UNDER THE COLD
CORE OF THE UPPER SYSTEM WHICH WILL ROTATE NORTHEAST INTO CENTRAL
AND NORTHEAST MISSOURI. ADDITIONALLY...ANOTHER LOBE OF VORTICITY
WILL MOVE AROUND THE SOUTHEAST FLANK OF THE SHORTWAVE INTERACTING
WITH THE LOW LEVEL JET AND BRINGING SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS ANOTHER WAVE OF RAIN. STILL THINK MODERATE TO HEAVY RAIN
IS A REAL POSSIBILITY WITH THE SOUTHERN FORCING SO HEAVIER QPF STILL
LOOKS OK...BUT DID BACK OFF A FEW TENTHS ELSEWHERE. FRIDAY'S
PRECIPITATION LOOKS FAIRLY SCATTERED AND LIGHT IN NATURE AS THE
STORM PULLS EAST INTO THE OHIO VALLEY. COULD STILL BE ABOUT .20 INCH
OVER PARTS OF SOUTHERN ILLINOIS...BUT THE REST OF THE AREA WILL
LIKELY RECEIVE .10 INCH OR LESS. THESE REDUCTIONS IN QPF BRING THE
OVERALL STORM TOTAL DOWN TO 2 INCHES OR LESS OVER THE AREA. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE OF COURSE WHERE THERE'S TRUE
CONVECTION...MOST LIKELY OVER THE EASTERN OZARKS AND PARTS OF
CENTRAL MISSOURI.
REMAINDER OF THE SHORT TERM STILL LOOKS HOT AND HUMID. 850MB TEMPS
INCREASE TO 18-20C THIS WEEKEND PRETTY MUCH GUARANTEEING TEMPS IN
THE UPPER 80S AND LOWER 90S. STILL LOOKS LIKE THE HUMIDITY IS GOING
TO GET PRETTY HIGH AS DEWPOINTS SOAR INTO THE MID AND EVEN UPPER 60S
IN SOME SPOTS. THIS WILL FEEL PRETTY OPPRESSIVE GIVEN THE
RELATIVELY COOL WEATHER WE'VE BEEN EXPERIENCING SO FAR THIS SPRING.
CARNEY
&&
.AVIATION...
/1123 PM CDT WED MAY 19 2010/
RAIN IS SLOWLY MAKING ITS WAY EAST ACROSS THE AREA...THOUGH CIGS
REMAIN VFR. WILL SEE HEAVIER RAIN MOVE INTO KCOU BY 08Z WHILE
KSUS/KSTL TO SEE HEAVIER RAIN BY 09Z. WITH MAIN PART OF MCS
REMAINING TO THE SOUTH OF TAF SITES...FEEL THAT THUNDER WILL BE
ISOLATED...SO JUST HAVE VCTS OR CB MENTIONED AT KCOU...KSUS AND KSTL
DURING THE FORECAST PERIOD. WHEN HEAVIER RAIN DOES MOVE IN...WILL
SEE CIGS DIP TO LOW END MVFR/HIGHEND IFR. WINDS TO PERSIST FROM THE
EAST TO EAST SOUTHEAST THROUGH THE MOST OF FORECAST PERIOD...BEFORE
VEERING TO THE SOUTH AS SURFACE LOW LIFTS NORTHEAST THROUGH REGION
AND RAIN TAPERS OFF.
SPECIFICS FOR KSTL...SEE DISCUSSION ABOVE.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-MADISON MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-REYNOLDS MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
WARREN MO-WASHINGTON MO.
IL...NONE.
&&
WFO LSXHazardous weather outlook, May 19, 3:50 PM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 350 PM CDT WED MAY 19 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 350 PM CDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS PRODUCING HEAVY RAIN ARE POSSIBLE ACROSS MUCH OF CENTRAL AND SOUTHEAST MISSOURI LATE TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...EXCESSIVE RUNOFF FROM THE HEAVY RAIN COULD LEAD TO FLASH FLOODING. MODERATE FLOODING IS OCCURRING ON PARTS OF THE MISSISSIPPI... MISSOURI...AND LA MOINE RIVERS. SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WHICH ARE EXPECTED TO PRODUCE HEAVY RAIN WILL OVERSPREAD THE AREA ON THURSDAY. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...THE HEAVY RAIN COULD CAUSE MORE FLOODING ACROSS THE AREA. THE HEAVY RAIN THREAT IS EXPECTED TO END ON FRIDAY. MODERATE FLOODING IS EXPECTED TO CONTINUE ON PARTS OF THE MISSISSIPPI...MISSOURI...AND LA MOINE RIVERS. SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER AS WELL AS ANY OB SEVERED FLOODING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TILLY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:19 AM CDT | River Flood Warning | LSX | Franklin | 3 days |
| May 20, 9:19 AM CDT | River Flood Warning | LSX | Crawford | 24 hr |
| May 20, 9:19 AM CDT | River Flood Warning | LSX | Crawford, Washington | 24 hr |
| May 20, 9:19 AM CDT | River Flood Warning | LSX | Franklin, Jefferson | 36 hr |
| May 20, 9:19 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 4 days |
| May 20, 9:59 AM CDT | Areal Flood Advisory | LSX | Crawford, Franklin | 25 hr |
| May 20, 1:54 PM CDT | River Flood Warning | LSX | Osage | 19 hr |
Nearby
Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.